Nebraska, 2011Dense Fog in Nebraska, July 29, 2011
July 29, 2011 · NWS OAX · 1 event in 1 county or zone
Dense fog that formed over parts of eastern Nebraska during the morning hours of July 29th dropped visibilities to near zero across counties the bordered the Platte and Loup Rivers west of Fremont. The dense fog contributed to a fatal vehicle accident in Butler county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Dense fog that formed over parts of eastern Nebraska during the morning hours of July 29th dropped visibilities to near zero across counties the bordered the Platte and Loup Rivers west of Fremont. The dense fog contributed to a fatal vehicle accident in Butler county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 29, 2:13 AM CST, 17 minutes earlier.
Area forecast discussion, Jul 29, 2:13 AM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
313 AM CDT FRI JUL 29 2011
.DISCUSSION...
MAIN CONCERN OVER THE NEXT DAY OR TWO WILL BE CONVECTION AND
TEMPERATURES AS A GENERALLY ZONAL FLOW PREVAILS WITH THE REGION
REMAINING IN A RIGHT ENTRANCE REGION OF AN UPPER LEVEL JET. ONE
IMPULSE MOVING THROUGH THIS MORNING WILL CONTINUE TO GENERATE
PRECIP ALONG THE KS/NE BORDER REGION...WITH A SECONDARY AREA OF
CONVECTION A BIT FURTHER NORTH NEAR THE PLATTE RIVER. AT LEAST A
SMALL CHANCE OF CONVECTION WILL LINGER THROUGH THIS AFTERNOON
SOUTH OF INTERSTATE 80. ANOTHER WEAK IMPULSE APPEARS TO MOVE
THROUGH THE ZONAL RIDGE OVERNIGHT...WHICH COULD TRIGGER ISOLATED
SHOWERS AND THUNDERSTORMS ONCE AGAIN...PRIMARILY ACROSS SOUTHEAST
NEBRASKA...AND THEN ACROSS THE ENTIRE MID MISSOURI VALLEY REGION
ON SATURDAY. PRECIP CHANCES TONIGHT AND SATURDAY WILL BE RATHER
SMALL...ONLY ABOUT 20 PERCENT OR SO...BUT NO REAL PATTERN TO LOCK
INTO TO SUGGEST A HIGHER CHANCE THAN THAT.
FOR THE LATTER HALF OF THE WEEKEND AND EARLY NEXT WEEK...ATTENTION
SHIFTS TO THE BUILDING HEAT AS THE RIDGE BECOMES REESTABLISHED
ACROSS THE PLAINS. TEMPERATURES SHOULD WARM INTO THE 90S BY
SUNDAY...WHICH WILL LIKELY BE THE BEGINNING OF ANOTHER SMALL HEAT
SURGE WITH HEAT INDEX VALUES EXCEEDING 105 SUNDAY AFTERNOON. EVEN
WARMER CONDITIONS SHOULD EXIST FOR MONDAY WITH HIGHS 95 TO
100...AND HEAT INDEX VALUES NEAR 110 OR HIGHER. A COLD FRONT
MOVING INTO THE REGION ON TUESDAY WILL BE THE DIVIDER FROM NORTH
TO SOUTH FOR SLIGHTLY COOLER TEMPERATURES...BUT HIGH HEAT INDEX
VALUES COULD AGAIN OCCUR AHEAD OF THE FRONT ALONG AND SOUTH OF
INTERSTATE 80. HAVE NO DOUBT WE/LL EVENTUALLY HAVE HEAT HEADLINES
IN EFFECT. HAD CONSIDERED AN EXCESSIVE HEAT WATCH...BUT WILL DEFER
TO THE NEXT FORECAST SHIFT SINCE ITS STILL 48 TO 72 HOURS OUT.
DEWALD
&&
.AVIATION...
TAF SITES KOFK/KOMA/KLNK
06Z TAFS
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED FROM KOLU TO N OF KLNK.
THESE ARE FORMING ON AN ELEVATED BOUNDARY AND MAY CONTINUE TO
INCREASE IN COVERAGE THROUGH 12Z. IT IS POSSIBLE THAT SOME OF THIS
CONVECTION MAY IMPACT THE KOMA TAF. PRIMARILY VFR CONDITIONS ARE
EXPECTED AT KOFK...KLNK...KOMA DURING THE FORECAST PERIOD.
HOWEVER...SOME MVFR CEILINGS AND VISIBILITIES MAY OCCUR IN THE
VICINITY OF SHOWERS AND STORMS.
SMITH
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Jul 28, 3:30 PM CST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
430 PM CDT THU JUL 28 2011
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-291130-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
430 PM CDT THU JUL 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND FRIDAY
THERE IS A CHANCE FOR THUNDERSTORMS OVER THE OUTLOOK AREA THROUGH
TONIGHT ALONG SEVERAL BOUNDARIES LOCATED OVER EASTERN NEBRASKA AND
SOUTHWEST IOWA. DAMAGING WIND...LARGE HAIL AND LOCALLY HEAVY RAIN
ARE ALL POSSIBLE OVERNIGHT.
SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
AREA AGAIN ON FRIDAY...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 80...
WITH ADDITIONAL SEVERE STORMS POSSIBLE DURING THIS TIME. LOCALLY
HEAVY RAIN MAY ALSO OCCUR.
MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI
RIVER.
.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY
MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
FOR THE NEXT SEVERAL WEEKS.
A PERIOD OF HEAT INDEX VALUES ABOVE 100 ARE EXPECTED FROM SATURDAY
THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
FOBERT
Dense Fog, Butler
- When
- July 29, 2:30 AM CST to 7:00 AM CST
- Where
- Butler forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Newspaper
- Coordinates
- 41.226, -97.132 (the zone’s center; the record gives no point)
Dense fog that reduced visibilities to near zero was the apparent cause of a fatal vehicle crash at the intersections of Highways 66 and 15 between Dwight and Ulysses. A west bound car failed to stop at the intersection and drove into a trailer hauled by a semi. The driver of the car died at the scene, the semi driver was uninjured.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Dense Fog, Butler | 2011-07-29 | 61 | Male | Vehicle/Towed Trailer | Indirect |
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Pennsylvania, July 29, 20115 deaths · 1 event
- Damaging Winds and Lightning Strike in Missouri, July 29 to 31, 20111 death · 2 injured · $6,000 · 52 kt wind · 5 events
- Tornado and Hail in New York, July 29, 2011$305,000 · EF1 · 12 events
- Tornado and Hail in Montana, July 29, 2011$750,000 · EF0 · 16 events
- Hail and Damaging Winds in New Jersey, July 29, 2011$626,000 · 1 in hail · 18 events
- Flash Flood and Hail in North Dakota, July 29 to 30, 2011$361,000 · 2.5 in hail · 23 events
- Tornadoes and Damaging Winds in Pennsylvania, July 29, 20111 injured · $167,000 · EF1 · 6 events
- Flash Flood and Hail in Arkansas, July 29 to 31, 2011$389,000 · 1 in hail · 10 events
- Flash Flooding and Damaging Wind in California, July 29 to 31, 2011$312,000 · 52 kt wind · 6 events
- Damaging Winds in Ohio, July 29, 2011$276,000 · 65 kt wind · 4 events
- Damaging Winds in Illinois, July 29, 2011$108,000 · 61 kt wind · 3 events
- Damaging Winds in Pennsylvania, July 29, 2011$55,000 · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317847.